Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 5, 2008, 9:30 AM EDT for Floyd County, Magoffin County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 9:30 AM EDT (13:30 UTC)
- Expired
- Jul 5, 2008, 11:54 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 051332
FFWJKL
KYC071-153-051630-
/O.NEW.KJKL.FF.W.0015.080705T1330Z-080705T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
931 AM EDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FLOYD COUNTY IN SOUTHEAST KENTUCKY...
SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 1230 PM EDT
* AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL TRAINING
OVER THE SAME LOCATIONS IN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF PRESTONSBURG...ALVIN...FREDVILLE...CORN FORK
HOLLOW...DOTSON...ENDICOTT AND LANCER.
SHOWERS AND THUNDERSTORMS CONTAINING RAINFALL RATES UP TO TWO INCHES
AN HOUR WILL SLOWLY SHIFT TO THE SOUTHEAST BETWEEN 9:30 AND 10:30
AM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8299 3758 8301 3761 8303 3771 8262
3757 8261 3756 8262 3751 8262 3750 8260
3746 8260 3745 8284
TIME...MOT...LOC 1330Z 180DEG 0KT 3764 8283
$$
GEOGERIAN2 follow-up statements
000
WGUS73 KJKL 051425
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT SAT JUL 5 2008
KYC071-153-051630-
/O.CON.KJKL.FF.W.0015.000000T0000Z-080705T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-FLOYD KY-
1025 AM EDT SAT JUL 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
CENTRAL FLOYD AND SOUTHEASTERN MAGOFFIN COUNTIES...
AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE SHOWERS CONTAINING VERY HEAVY RAIN OVER THE WARNED
AREA. SHOWERS WILL SLOWLY MOVE OUT OF THE AREA BETWEEN 10:30 AND
11:30 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LANCER...
ENDICOTT...DOTSON...CORN FORK HOLLOW...FREDVILLE..AND PRESTONSBURG.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8299 3758 8301 3761 8303 3771 8262
3757 8261 3756 8262 3751 8262 3750 8260
3746 8260 3745 8284
TIME...MOT...LOC 1421Z 180DEG 0KT 3764 8283
$$
GEOGERIAN000
WGUS73 KJKL 051554
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 AM EDT SAT JUL 5 2008
KYC071-153-051603-
/O.CAN.KJKL.FF.W.0015.000000T0000Z-080705T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-FLOYD KY-
1153 AM EDT SAT JUL 5 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FLOYD AND
SOUTHEASTERN MAGOFFIN COUNTIES...
SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL HAVE EXITED THE
AREA...AND NO ADDITIONAL HEAVY RAINFALL IS EXPECTED.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3752 8299 3758 8301 3761 8303 3771 8262
3757 8261 3756 8262 3751 8262 3750 8260
3746 8260 3745 8284
TIME...MOT...LOC 1553Z 180DEG 0KT 3764 8283
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:12 AM EDT, 18 minutes earlier.
Area forecast discussion, Jul 5, 9:12 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 912 AM EDT SAT JUL 5 2008 .SHORT TERM.../THIS MORNING/...UPDATED LAST OF THE MORE SIGNIFICANT SURFACE WAVES IS CURRENTLY FIRING OFF LOW TOPPED HEAVY RAINER CONVECTION ACROSS SOUTHEAST KENTUCKY. HAVE ADJUSTED POPS UPWARD IN THE SOUTHEAST TO ACCOUNT FOR THIS FEATURE. ALSO CANCELLED THE DENSE FOG ADVISORY AS MOST LOCATIONS HAVE COME UP TO 3 MILES OR BETTER. WILL BE KEEPING A CLOSE WATCH ON A LINE OF SHOWERS AND EMBEDDED THUNDER FROM NORTHEASTERN PIKE TO EASTERN BREATHITT AS THESE ARE PRODUCING VERY HEAVY RAINFALL. UPDATE ALREADY SENT OUT. WILL LIKELY BE DOING AN ADDITIONAL UPDATE LATER THIS MORNING TO REASSESS THE AFTERNOON RAIN CHANCES. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ THE 6Z SFC ANALYSIS INDICATES THAT THE SFC FRONT HAS MOVED VERY LITTLE IN THE PAST 12 HRS. THE FNT IS JUST SOUTH OF THE OH RVR FROM THE OH W/VA BORDER TO JUST NORTH OF LEX AND JUST SOUTH OF SDF TO PAH AND THEN TO THE OK/AR BORDER JUST WEST OF LIT. SEVERAL WEAK WAVES ARE EVIDENT ON THE FNT AS SHOWN BY THE SAT AND RADAR. VERY MOIST AIR ALONG AND SOUTH OF THE FRONT WITH MOST LOCATIONS IN ERN KY EXPERIENCING SOME REDUCTION IN VSBY DUE TO FOG. BEST VSBY CURRENTLY WHERE THERE ARE SHRA BUT THE VSBY PLUMMETS AS SOON AS THE SHRA STOP. HAVE DENSE FOG ADV IN EFFECT UNTIL 10 AM WHEN THE SOLAR HEATING WILL BEGIN THE MIXING PROCESS AND RAISE VSBY TO AT LEAST MVFR VALUES. BEST POPS TODAY WILL BE SOUTH OF THE FRONT AND HAVE INDICATED THIS FROM PRESTONSBURG TO JACKSON TO MCKEE AND THEN SOUTH JUST EAST OF SOMERSET AND MONTICELLO. SHOULD SEE SOME MVMNT TO THE FNT TODAY AS THE 50H LOW SHIFTS EAST THRU SRN OH. STILL THE 50H PATTERN KEEPS A NEARLY ZONAL PATTERN WITH A HINT OF A WEAK TROF SHIFTING THRU THE OH VLY TO THE EAST COAST. WILL KEEP PCPN IN THE FCST UNTIL MON AND MON NITE WITH A RESURGENCE FOR TUE. WITH THE FCST POSITION OF THE QUASI- STATIONARY FNT TO SLIP TO THE SRN KY BORDER...BEFORE RETURNING ON TUE WITH THE NEXT LOW TO SWING ACROSS THE GT LKS ON TUE. TEMPS WILL SEE A SLOW RISE FOR THE NEXT COUPLE OF DAYS WITH NO CLEAR CUT COLD FNT TO KNOCK THEM DOWN. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THE EXTENDED MODELS CONTINUE THE ACTIVE JET STREAM ACROSS THE NORTHERN TIER OF THE NATION WITH EACH DEVELOPING A KINK IN THE PATTERN THAT THEY PROGRESS EASTWARD THROUGH MIDWEEK. THE OPERATIONAL ECMWF IS PARTICULARLY SUSPECT WITH ITS DEPICTION OF A DEEP CLOSED LOW THAT DEVELOPS SOUTH OF THE HUDSON BAY ON WEDNESDAY. THE OPERATIONAL GFS SEEMS MORE REASONABLE...BUT STILL FAIRLY AMPLIFIED FOR THE SEASON ...TAKING A BROAD AND SHALLOWER TROUGH THROUGH THE GREAT LAKES DURING THIS TIME. AS THE TROUGH PROGRESSES PAST MINOR WAVES RIPPLING THROUGH WILL MAINTAIN AN UNSETTLED PERIOD THROUGH THE END OF THE NEW WEEK. GIVEN THE QUESTIONABLE MODEL DEPICTIONS HAVE GONE MORE WITH A BLEND...AS WELL AS HONORED THE FRONTAL AND PRESSURE POSITIONS FROM THE HPC...FOR FORECAST SPECIFICS THROUGH THE EXTENDED PORTION. SENSIBLE WEATHER IN THE EXTENDED WILL SEEM TO BE A CARRY OVER FROM THE SHORT TERM WITH UNSETTLED CONDITIONS IN PLACE...ESPECIALLY AFTER TUESDAY...DUE TO A NEARBY...NEARLY STALLED...FRONTAL BOUNDARY OVER THE REGION. THE DIURNAL CYCLE WILL HAVE A FACTOR AS WILL ANY MCVS THAT ARE ABLE TO DEVELOP. ACCORDINGLY...THE FORECAST WAS DRAWN FAIRLY WET...ESPECIALLY FOR THIS PART OF THE YEAR...WHILE TEMPERATURES LOOK TO BE NEAR NORMAL. && .AVIATION.../12Z TO 12Z/ A SLOW MOVING COLD FRONT CONTINUES TO AFFECT THE AREA. AT 12Z...A FRONT EXTENDED FROM JUST EAST OF BOWLING GREEN AND THEN ACROSS THE BLUEGRASS TO CHARLESTON WV. UNSETTLED WEATHER WILL CONTINUE THROUGH THE DAY TODAY WITH SCATTERED SHOWERS CONTINUING WITH AN OCCASIONAL RUMBLE OF THUNDER. THE CIGS WILL BE LIFR IN MANY PLACES THIS MORNING AND THEN WILL BEGIN TO RISE TO VFR IN THE AFTERNOON TODAY. EXPECT THE FOG TO RETURN AGAIN AFTER MIDNIGHT...HOWEVER NOT AS BAD AS THIS MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY/GEOGERIAN LONG TERM....GREIF AVIATION...JJ
Hazardous weather outlook, Jul 5, 3:43 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 AM EDT SAT JUL 5 2008 KYZ044-050-051-061045- FLEMING-MONTGOMERY-BATH- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE 343 AM EDT SAT JUL 5 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LIMIT VISIBILITIES TO ONE HALF MILE OR LESS THIS MORNING. THUNDERSTORMS ARE POSSIBLE IN THE SHORT TERM WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ052-058>060-104-106>109-111-112-114-061045- ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN- LEE-BREATHITT-OWSLEY- INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... BEATTYVILLE...JACKSON...BOONEVILLE 343 AM EDT SAT JUL 5 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LIMIT VISIBILITIES TO ONE HALF MILE OR LESS THIS MORNING. THUNDERSTORMS ARE POSSIBLE IN THE SHORT TERM WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND THEN AGAIN FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ110-113-115-119-120-061045- FLOYD-KNOTT-PERRY-MARTIN-PIKE- INCLUDING THE CITIES OF...PRESTONSBURG...HINDMAN...HAZARD...INEZ... PIKEVILLE 343 AM EDT SAT JUL 5 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LIMIT VISIBILITIES TO ONE HALF MILE OR LESS THIS MORNING. THUNDERSTORMS ARE POSSIBLE IN THE SHORT TERM WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH EARLY MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ068-069-079-080-083>086-116-117-061045- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-CLAY- LESLIE- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MANCHESTER...HYDEN 343 AM EDT SAT JUL 5 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LIMIT VISIBILITIES TO ONE HALF MILE OR LESS THIS MORNING. THUNDERSTORMS ARE POSSIBLE IN THE SHORT TERM WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND THEN FROM MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ087-088-118-061045- BELL-HARLAN-LETCHER- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG 343 AM EDT SAT JUL 5 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LIMIT VISIBILITIES TO ONE HALF MILE OR LESS THIS MORNING. THUNDERSTORMS ARE POSSIBLE IN THE SHORT TERM WITH THE BEST CHANCES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH EARLY SUNDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 45 min |
| Jul 4, 8:47 PM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Jul 5, 12:39 AM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 8 hr |
| Jul 5, 9:00 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Pike | 3 hr |
| Jul 5, 3:26 PM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Jul 5, 3:32 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 5, 4:47 PM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| Jul 5, 5:42 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 21 min |
| Jul 5, 7:20 PM EDT | Areal Flood Advisory | JKL | Clay | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.